Kentucky, 2018

Flood in Kentucky, September 6, 2018

September 6, 2018 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon in an unstable air mass that was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon in an unstable air mass that was in place across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 6, 2:13 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 6, 2:13 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
313 PM EDT Thu Sep 6 2018

.SYNOPSIS...
A cold front is slowly moving south into the Ohio Valley, where
it will stall for the next several days, bringing continued
chances for showers and thunderstorms straight through the
weekend. Moisture associated with Tropical Depression Gordon
will also enter the region this weekend, further contributing to
the chances for heavy rainfall. After Friday, temperatures are
expected to be cooler than normal, with rain and clouds in the
area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Surface high pressure and a mid-level ridge off to the east of
the Ohio Valley have become elongated west-to-east, with heights
lowering over the northeastern quadrant of the CONUS with a
broad trough moving into New England. As this has occurred,
surface high pressure is continuing to slide southeast into the
Great Lakes, with a relatively dry air mass reaching as far
south as the southern Michigan border by this evening. A surface
cold front is pivoting into a WSW-to-ENE orientation to the
south of this high, with southerly flow to its south continuing
to feed warmth and moisture into the Ohio Valley. With this
front as a focus for convergence, convective development has
been relatively robust (at least in terms of coverage) over the
ILN CWA so far this afternoon. With a gradual propagation from
north to south, convection will continue through the next
several hours -- with decent forcing, good moisture, and
uncapped instability. The threat for hazardous weather is
playing out as expected -- just a few isolated strong to severe
cells, and maybe an off-chance of heavy rain given the slow
storm motions. To note, the HRRR has not been helpful today at
all, continually indicating a lack of sustained convection over
the forecast area. The pattern (and the copious outflows) should
continue to allow storms to develop for at least another few
hours. Central Ohio, one of the first areas to be impacted
today, has shown signs of being stabilized -- and thus there
may eventually be a limit to how long the convection can last in
any given spot.

With that in mind, a general dissipation in storm activity is
expected this evening and into the first part of the overnight
period -- though clouds should remain thick, and could even
thicken up (MVFR as referenced in the aviation discussion)
closer to daybreak. Min temps, with clouds and moisture in
place, will be fairly warm again -- generally upper 60s to
around 70. However, a little bit of drier air moving into the
northern ILN CWA (on persistent northeasterly flow) will allow
for middle 60s there.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
By early Friday morning, the dividing line between a dry air
mass and a very moist air mass will be running due west-to-east
across northern Ohio -- roughly somewhere in the vicinity of the
northern ILN counties. Most of the models are showing that
moisture will continue to pool and converge to the south of this
boundary, with an area of enhanced forcing appearing to focus
toward the southwestern corner of the ILN CWA on Friday morning.
The response is a significant increase in 850mb moisture and new
convective development, even at unfavorable diurnal timing. This
forecast update required some increases in PoPs on Friday,
spreading gradually from SW to NE, but eventually covering most
of the forecast area with likely PoPs. Chances for rain never
really diminish as the day goes on, with the favorable axis of
forcing remaining nearly stationary in place, regardless of the
quality of daytime heating. To no surprise, WPC is continuing a
marginal risk of excessive rainfall across the area on Friday,
though the very moist atmosphere does not look favorable for a
severe threat. Flooding could be a concern, and will certainly
(as discussed below) become more of a concern as the weekend
commences.

Friday will mark the start of a period of slightly cooler
temperatures, due mainly to the continued bouts of rain and
clouds. Max temps are forecast to range from the middle 70s (NW
CWA) to lower 80s (SE CWA). The diurnal range will be relatively
small, with min temps in the lower to upper 60s on Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The extended period begins with a stationary front stretched out
across srn Kentucky and an area of precipitation north of it,
extending from Missouri up the Ohio River Valley. The slow moving
remnants of TS Gordon will finally begin to turn to the east on
Saturday and it's moisture will begin to be pulled eastward as well.
Precipitation chances will slowly increase throughout the day, with
the best chances in se IN and sw OH by late afternoon. Increased
PoPs to categorical in those areas. Elsewhere went likely or high
chance PoPs. Precip water values will be well above normal as the
tropical moisture works into the region, so began mentioning
moderate rain in the grids by 00Z Sunday. Tweaked temperatures down
a few degrees, especially in the west. Have highs ranging from the
upper 60s in portions of the Whitewater/Miami Valleys to the lower
to mid 70s in the far southeast counties.

Models continue to show timing differences with the sfc low that was
Gordon. The ECMWF is quicker and farther ne than the other models by
12Z Sunday. This trend continues into Sunday. The NAM even though it
is slower and farther south with the sfc low, quickly pushes its
heavy QPF through the region Saturday night, leaving moderate pcpn
in the east. The GFS meanwhile brings its heavy QPF across the fa on
Sunday. While still feel that 2-4 inches is possible with the
system, will hold off on issuing a Flood Watch until later.
Hopefully the model solutions will come together tomorrow.

For the rest of the extended. it looks like pcpn will linger
especially in the east on Monday. Drier air tries to work in to the
northern counties as high pressure passes to the north, but residual
moisture lingers in the south, so kept slight chance PoPs.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Convection is currently ongoing and has already affected the
Dayton and Columbus TAF sites this morning and early afternoon.
These locations will continue to be in a favorable place for
storm development over the next several hours, so the TAFs will
include MVFR/TSRA conditions at KDAY and MVFR/SHRA conditions at
KCMH/KLCK. There is a chance that additional amendments for
TS and possibly IFR conditions could be needed this afternoon.
Storms will also be possible at the KCVG/KLUK sites later this
afternoon, but with less confidence in timing of the impacts to
the airports, so a VCTS will be used for now.

Most of the precipitation should dissipate going into the
overnight hours. MVFR ceilings are expected to develop during
the late overnight and early morning hours, with prevailing
ceilings likely to remain above 2000 feet. However, some patches
below 2000 feet will be possible. Showers will also begin to
develop, spreading from SW to NE during the morning hours. There
will be a slight chance of thunderstorms with this activity as
well, but for now the TAFs will carry prevailing VFR
visibilities (with MVFR ceilings).

On Friday afternoon, chances for storms will begin to increase
again, requiring a VCTS at KCVG (and likely at other TAF sites
once they are in the valid TAF period).

Prevailing winds through the period are generally expected to
remain out of the NE at 10 knots or less.

OUTLOOK...Thunderstorms will remain possible at times from
Friday afternoon through Monday. Prevailing MVFR ceilings are
also possible on Sunday and Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...Sites
AVIATION...Hatzos
Hazardous weather outlook, Sep 6, 2:11 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 PM EDT Thu Sep 6 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-071915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
311 PM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and storms will continue this afternoon and
evening. Some storms may produce heavy rainfall, with localized
flooding possible. A few of the stronger storms could produce strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms may produce heavy rainfall on Friday, with
localized flooding possible.

As moisture associated with Tropical Depression Gordon moves into the
region, the potential for heavy rain will exist this weekend. At this
time, the greatest threat for heavy rain and flooding appears to be
on Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Local storm report, Sep 6, 3:09 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 SSE MIAMISBURG        39.61N 84.26W
09/06/2018                   MONTGOMERY         OH   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR DATA.

&&

CH
Local storm report, Sep 6, 3:13 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     3 W MIAMISBURG          39.63N 84.33W
09/06/2018                   MONTGOMERY         OH   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR DATA.

&&

CH
Local storm report, Sep 6, 3:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     2 NW GERMANTOWN         39.65N 84.39W
09/06/2018                   MONTGOMERY         OH   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR DATA.

&&

CH
Special weather statement, Sep 6, 3:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
424 PM EDT THU SEP 6 2018

OHZ073-082-062045-
Pike OH-Ross OH-
424 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE AND
SOUTHEASTERN ROSS COUNTIES UNTIL 445 PM EDT...

At 424 PM EDT, radar indicated a strong thunderstorm 9 miles east of
Waverly, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Linn and Richmond Dale.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3917 8277 3917 8278 3905 8280 3910 8292
      3921 8287 3922 8276
TIME...MOT...LOC 2024Z 283DEG 17KT 3916 8281

Hickman
Local storm report, Sep 6, 3:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
437 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     4 SSE CHILLICOTHE       39.29N 82.97W
09/06/2018                   ROSS               OH   911 CALL CENTER

            MULTIPLE TREES DOWN. TIME ESTIMATED FROM RADAR DATA.

&&

CH
Special weather statement, Sep 6, 3:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
444 PM EDT THU SEP 6 2018

OHZ082-062100-
Pike OH-
444 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE COUNTY UNTIL
500 PM EDT...

At 443 PM EDT, radar indicated a strong thunderstorm 9 miles west of
Jackson, moving east at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Beaver and Stockdale.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3896 8280 3895 8281 3895 8290 3909 8287
      3908 8279
TIME...MOT...LOC 2043Z 282DEG 9KT 3900 8280

Hickman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kenton

When
September 6, 3:45 PM EST to 4:30 PM EST
Where
Kenton County, 1.48 mi NNW of Independence to 1.59 mi NNW of Independence
Cause
Heavy Rain
Reported by
Public
Coordinates
38.950, -84.540

High water was reported on a road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772582.